Alert archive / Michigan / Tornado Warnings in 2019

Tornado Warning 5, NWS Grand Rapids, MI

September 11, 2019Eaton County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Sep 11, 2019, 8:30 PM EDT for Eaton County, Michigan. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2019, 8:30 PM EDT (00:30 UTC)
Expired
Sep 11, 2019, 8:44 PM EDT
In force
14 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Observed
Hail
0.0 in

County Eaton County, MI

The radar

The Grand Rapids radar (KGRR), 55 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 8:30 PM EDTTSTM WND DMG2 E Woodbury, MIDEBRIS FOUND ON THE ROAD DUE TO STRONG THUNDERSTORMS WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 2:31 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2019-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2019-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

309 
WFUS53 KGRR 120030
TORGRR
MIC045-120100-
/O.NEW.KGRR.TO.W.0005.190912T0030Z-190912T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
830 PM EDT Wed Sep 11 2019

The National Weather Service in Grand Rapids has issued a

* Tornado Warning for...
  Northern Eaton County in south central Michigan...

* Until 900 PM EDT.
    
* At 830 PM EDT, a tornado producing storm was located near Lake
  Odessa, or 11 miles southeast of Lowell, moving southeast at 45
  mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic storm will be near...
  Charlotte around 900 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Sunfield, Gresham and Woodbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4271 8469 4257 8486 4268 8506 4275 8508
      4277 8507 4277 8500
TIME...MOT...LOC 0030Z 305DEG 37KT 4283 8516 

TORNADO...OBSERVED
HAIL...0.00IN

$$

BORCHARDT
1 follow-up statement
067 
WWUS53 KGRR 120044
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
844 PM EDT Wed Sep 11 2019

MIC045-120054-
/O.CAN.KGRR.TO.W.0005.000000T0000Z-190912T0100Z/
Eaton MI-
844 PM EDT Wed Sep 11 2019

...THE TORNADO WARNING FOR NORTHERN EATON COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
south central and southwestern Michigan.

LAT...LON 4271 8469 4257 8486 4268 8506 4275 8508
      4277 8507 4277 8500
TIME...MOT...LOC 0041Z 305DEG 37KT 4275 8500 

$$

MEADE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Sep 11, 8:05 PM EDT, 25 minutes earlier.

Area forecast discussion, Sep 11, 8:05 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
805 PM EDT Wed Sep 11 2019

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 301 PM EDT Wed Sep 11 2019

- Risk for severe thunderstorms with heavy rain this evening

- Another round of storms possible later Thursday into Friday

- Hazardous winds and waves over Lake Michigan Friday into
  Saturday

- Cooler for the weekend

&&

.DISCUSSION...(This evening through next Wednesday)
Issued at 301 PM EDT Wed Sep 11 2019

The main challenges in the forecast period deal with the potential
for severe weather through Friday.

For the remainder of this afternoon into the evening the
combination of stronger effective deep layer shear and abundant ML
CAPE supports the risk for severe weather. A boundary has slipped
down into the northern parts of the CWA with a strong cell noted
over Lake MI tracking along this zone. This cell is headed east
and should continue to increase as it comes ashore. Low level
helicity values are highest across the north for now. That is
forecasted to shift east southeast through the evening. There is
some uncertainty as to how far south the severe convection will
go. Over the next few hours the Holland to Grand Rapids area
should be in a lull...with satellite imagery showing not much
cloud growth there as the wind comes off the water. However later
this afternoon and more so this evening the storms could organize
into a line and drop down through the remainder of the CWA.

Low clouds may linger for much of Thursday which would limit the
severe risk. However the approach of the mid level shortwave
Thursday evening into Friday morning will support increasing shear
and the potential for general destabilization. It may take until
we see some heating on Friday for that severe risk to see a
significant increase.

A cool down arrives Friday into Saturday. Some warm air advection
is shown on Sunday but that may result in a period of overrunning
and showers. After that for Monday into Wednesday...another surge
of warm air advects in from the south with well above normal
temperatures forecasted.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 805 PM EDT Wed Sep 11 2019

We expect area of storms to continue to move through the area
early tonight with gusty winds and briefly heavy rain. Since the
frontal boundary that is coming through the area is expected to
stall near I-94 it is possible that TAF sites along both I-94 and
I-96 may see showers and thunderstorms to around 09z. I did not
keep the storms in the TAFs that long since I was not sure this
would actually happen but it is something to be aware of.

After the storms move out we will be in the cold air north of the
front so we expect MVFR/IFR cigs most of the day on Thursday.
Showers would not be out of the question, since the front is just
south of the area. More storms should move back late Thursday
night or Friday.

&&

.MARINE...
Issued at 301 PM EDT Wed Sep 11 2019

A wind shift will drop south through the marine sites for the rest
of the afternoon into tonight as the storms track through the
region. Then as the cold front moves through Thursday night into
Saturday morning the winds and waves will likely become hazardous
for mariners and swimmers. Any storms through the period could
generate high winds and waves.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...WDM
MARINE...MJS
Hazardous weather outlook, Sep 11, 10:58 AM EDT, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1058 AM EDT Wed Sep 11 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-121500-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1058 AM EDT Wed Sep 11 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a slight risk for severe weather this afternoon and
evening. The main threats are damaging winds with downed tree
limbs, large hail, and a brief/weak tornado. Torrential rainfall
and localized flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible through early Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ844>849-121500-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1058 AM EDT Wed Sep 11 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms with frequent lightning, large hail, and strong
winds are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and waves may be hazardous to small craft Thursday night
through Saturday.

BORCHARDT

In the hours before

Local storm report, Sep 11, 6:00 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 PM EDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     1 NNE NEWAYGO           43.44N 85.79W
09/11/2019                   NEWAYGO            MI   EMERGENCY MNGR

            REPORT OF SCATTERED TREES DOWN. LINES DOWN
            NEAR M37 AND 56TH ST.

&&
Local storm report, Sep 11, 6:39 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
639 PM EDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     SIX LAKES               43.43N 85.15W
09/11/2019                   MONTCALM           MI   TRAINED SPOTTER

            REPORT OF TREES DOWN. TIME ESTIMATED.

&&
Local storm report, Sep 11, 7:25 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
725 PM EDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             VESTABURG               43.40N 84.91W
09/11/2019  E1.50 INCH       MONTCALM           MI   PUBLIC

            SOCIAL MEDIA PICTURE. TIME ESTIMATED BY
            RADAR.

&&

TJT
Local storm report, Sep 11, 7:52 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
752 PM EDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     2 E WALKER              42.99N 85.72W
09/11/2019                   KENT               MI   PUBLIC

            SEVERAL LARGE TREES DOWN AND POWER OUT.

&&

TJT
Local storm report, Sep 11, 8:01 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
801 PM EDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND GST     EAST GRAND RAPIDS       42.95N 85.61W
09/11/2019  M53 MPH          KENT               MI   CO-OP OBSERVER

&&

TJT

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 8:26 PM EDTSpecial Marine WarningGRR94 min
Sep 12, 12:25 AM EDTSpecial Marine WarningGRR65 min
Sep 12, 3:02 AM EDTSmall Craft AdvisoryGRR57 hr

Nearby

Tornado Warnings in Michigan, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.